MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Model Number 9735542
Medical Device Problem Codes Image Display Error/Artifact (1304); Excessive Heating (4030)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Relevant device(s) are: product id: m 016445c001, serial/lot #: (b)(4), device evaluated by mfr: no parts have been received by the manufacturer for evaluation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a thermal therapy system being used for a soft tissue ablation procedure.It was reported that during a case they had to abort use of the system due to image anomalies.The procedure was done in 2 phases but was ultimately aborted.The first set of ablations on 4 trajectories utilizing 2 lasers and moving them level by level went as usual with no reported imaging issues or anomalies. patient was removed from scanner and the used sterile cooling catheters and lasers were removed and kept sterile for use in second phase of procedure. a new sterile tubing was opened and used. typical imaging was done to setup the axial monitoring planes in temperature map (tmap) sequence per usual process but significant fluctuations in temperature began flooding the tmap imaging on the system console even after setting phase reference multiple times after patient breath was held and levels were monitored to demonstrate breath hold.End users believe system wasn¿t setting the phase reference properly.Troubleshooting was performed.Anesthesia confirmed the patient remains paralyzed, there were no lights on in the mri bore, the overhead lights were off per usual, and phase encoding direction was reviewed.A new single plane tmap scan was pulled in to setup and optional "metal reduction" tmap was tried which utilizes different parameters.No saline leaks were observed, no blood was in the return bag to signal any breach in cooling catheters.The system was rebooted and switched to the old console with the same results.A manufacturer representative (rep) reset the phase reference numerous times after breath holds before ablation to ensure the patient wasn't moving.They bumped false color to 44 to try to negate the noisy pixels.They successfully ran tmap scans and set phase reference with steady temperature readings throughout a phantom model after the procedure using the same protocols and flex coils.There was a delay of over an hour and no impact on patient outcome.Additional information was received.It was reported that the site had reviewed their temperature map imaging from the case at the times in question (post 6pm) and his review of the imaging showed that anesthesia wasn't getting good breath holds because patient's liver and diaphragm could be seen moving in and out of plane and hence causing a lot of susceptibility artifact in the phase images for temperature.They said it was obvious if flipping through the magnitude images faster than the 5 second refresh rate.
 
Additional Manufacturer Narrative
H3: the software investigation found that the reported event was unrelated to a software issue.The software functioned as designed.H6: fdm b01, fdr c19, and fdc d14 are applicable to the software analysis.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer (Section G)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer Contact
glen belmer
7000 central avenue ne rcw215
minneapolis, MN 55432
6122713209
MDR Report Key16235408
Report Number1723170-2023-00102
Device Sequence Number12359953
Product Code GEX
UDI-Device Identifier00763000402082
UDI-Public00763000402082
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K081656
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9735542
Device Catalogue Number9735542
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2023
Supplement Date Received by Manufacturer03/29/2023
Initial Report FDA Received Date01/24/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age83 YR
Patient SexMale
Patient Weight68 KG